PoTS - postural tachycardia syndrome

woman with headache from potsI’ve been diagnosed with postural tachycardia syndrome. Can you explain what this condition is?

Senior Cardiac Nurse Christopher Allen says:

Postural tachycardia syndrome, or PoTS, is a condition that causes an increase in your heart rate after sitting or standing. It often makes people feel dizzy and sweaty, and can sometimes even cause them to faint.

PoTS is caused by a problem in the autonomic nervous system, which regulates the functions of your organs, in this case your heart and brain. Normally, when you sit or stand your body recognises it needs to alter your heart rate and blood pressure so your heart and brain get enough blood. For reasons we don’t yet understand, this doesn’t happen in people with PoTS, so the body tries to compensate by producing more of a hormone called noradrenaline. This makes your heart beat rapidly to try and get more blood to the brain.

PoTS often makes people feel dizzy and sweaty, and can sometimes even cause them to faint

There are various things you can try to manage the condition, such as drinking plenty of fluids, sitting up slowly when you’ve been lying down and avoiding long periods of standing.

In some cases, medication may help. There’s currently no medication licensed for the treatment of PoTS, but your doctor might suggest trying a drug that has been shown to help some people. This can include a beta-blocker or ivabradine to slow the heart rate; midodrine, which narrows the blood vessels; or fludrocortisone, which decreases the amount of sodium lost in your urine. Some types of antidepressant (a class called SSRIs) can also be useful, because they affect how your nervous system works.

I suggest speaking with your doctor so you understand the plan for your treatment.

Christopher Allen

Meet the expert

Christopher Allen helps manage the BHF’s genetic information service and has extensive specialist experience of working in coronary care.

Related publications